Butler County spike in opioid overdoses prompts warning

0

Butler County spike in opioid overdoses prompts warning

View CaptionHide Caption
In this June file photo, Middletown paramedics and police officers responded to a drug overdose. NICK GRAHAM/STAFF

The Butler County Health Department has issued a warning to the public after “a significant increase in the number of opioid overdoses” in a 24-hour period.

“The numbers being reported are higher than usual and we are concerned about the impact of this public health crisis,” Butler County Health Commissioner Jenny Bailer said.

The Butler County Coroner’s Office investigated four suspected opioid drug overdoses in a 24-hour this week, according to the Butler County Health Department.

That number exceeds the baseline set up by the Overdose Alerting Network of Butler County, which tracks coroner death investigations of suspected opioid drug overdoses, hospital emergency room visits for suspected opioid drug overdoses, and emergency medical service runs for suspected opioid drug overdoses.

When one of three of those indicators exceeds a number considered a dangerous warning sign, a public health alert is sent out to the community, according to Bailer.

“Butler County in the past 24 hours has been hit hard,” Butler County Coroner Dr. Lisa Mannix told this news outlet. “Four cases that have come into my office are under investigation as drug overdoses with the potential of a potent fentanyl analog such as carfentanil among the culprits.”

A change in the composition of drugs could be the cause of the recent spike, Bailer said.

Issuing the warning is part of a strategy to combat the opioid problem by increasing community awareness and alerting first responders, healthcare providers, and substance users and their families of the increased risk for overdoses at this time, Bailer said.

More than 40 percent of the 453 cases handled by the Butler County Coroner’s Office last year were overdose related, and 80 percent of last year’s 192 overdoses were heroin/fentanyl-related overdose deaths, according to Mannix.

BUTLER COUNTY HEALTH DEPARTMENT WARNING

The opioid alert issued by the Butler County Health Department includes advice for these groups:

  • First responders or healthcare providers: Consider adding additional staff during this time of increased activity. Always use personal protective equipment as recommended by the CDC. Do not field test drugs or injection equipment. Carry extra doses of Naloxone (Narcan) and administer extra doses as needed.
  • Community members: Consider carrying Naloxone (Narcan) and administer extra doses as needed. Always call 911 after every overdose, especially if Narcan was used.
  • Drug users: Do not use alone. Carry extra doses of Naloxone (Narcan) and administer extra doses as needed. Always call 911 after every overdose, especially if Narcan was used.

SOURCE: Butler County Health Department

HOW TO GET HELP

  • Naloxone (Narcan) is available via pharmacies, doctor’s offices, or at no cost from the Butler County Health Department. Call 513-863-1770 to learn more.
  • Call the Heroin Help Line at 513-781-7422

SOURCE: Butler County Health Department

View Comments 0

Weather and Traffic